Alert archive / Idaho / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 33, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 31, 1997, 3:57 PM PDT for Shoshone County, Idaho. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 1997, 3:57 PM PDT (22:57 UTC)
- Expired
- Jul 31, 1997, 5:00 PM PDT
- In force
- 63 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
County Shoshone County, ID
The radar
The Spokane radar (KOTX), 135 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 4:08 PM PDT | Hail 0.75 | Pinehurst, ID | Spotter reported 3/4 inch hail that accumulated 3 inches. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGEG 312301 SVRGEG IDC079-010000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 357 PM PDT THU JUL 31 1997 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH IDAHO ...WESTERN SHOSHONE COUNTY AT 355 PM PDT A SEVERE THUNDERSTORM WAS OCCURRING IN WESTERN SHOSHONE COUNTY...OVER THE TOWN OF PINEHURST. THIS STORM WAS PRODUCING LARGE HAIL AND HEAVY RAINS...AS WELL AS LOCALIZED URBAN AND SMALL STREAM FLOODING. THIS STORM WAS MOVING NORTHEAST AT APPROXIMATELY 15 MPH...AND WILL REACH NORTH CENTRAL SHOSHONE COUNTY BY 430 PM PDT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. $$ ..b.CORRECTED TIME
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:41 PM PDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 31, 1:41 PM PDT, 2 hours 16 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 140 PM PDT THU JUL 31 1997 CURRENT SAT WV IMAGES SHOW WEAK S/WV ROTATING UP THRU CWA TOWARDS BC. S/WV KICKED OFF HIGH-BASED...RATHER DRY TS THAT MOVED THRU KPDT EARLIER BUT ALL BUT DIED IN THE DOWNSLOPE OF THE BLUES. BELIEVE THIS SHORTWV WILL KICK OFF SOME MORE ACTIVITY ONCE IT LEAVES THE BASIN SOMETIME AFTER ISSUANCE TIME...SO WOULD LIKE TO MENTION IN WAZ034-035 IN 1ST PD. TS CURRENTLY FORMING IN THE CENTRAL OR CASCADES COULD LAST LONG ENUF TO MAKE IT ACROSS THE WA-OR BRDR AND AFFECT THE S WA CASCADES THIS EVENING AS WELL. NEXT ACTIVITY DUE IN LATE FRI AFTN AND EVENING AS S/WV MOVES S...THEN MOVES NE. ETA MODL SHOWS VORT LOBE CLIPPING SE CORNER OF WA AND S HALF OF PANHANDLE. GIVEN GOOD INSTABILITY AND H7 MOISTR CONVERGENCE...BELIEVE TS ARE A POSSIBILITIES FOR THE BLUES AND S PANHANDLE FOR FRI EVENING...SCATTERED SHWRS FOR REST OF PANHANDLE. PLUME OF MSTR CURRENTLY ROUNDING BASE OF TROUGH OF CA COAST NOT PICKED UP BY MODELS. THOUGHT THIS COULD POSE A PROBLEM FOR FRI AT FIRST...BUT IT APPEARS EASTWRD MOVEMENT OF TROUGH AND WESTERLIES WILL KEEP THIS TO THE SE OF CWA. JD ...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE... ...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS... GEG 057/085/056/084 1000 CQV 053/089/052/088 2000 S86 052/083/052/082 3100 COE 053/082/053/081 2120 WWP 050/082/050/081d 2120 .GEG...NONE.
Nearby
Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.